Anticoagulation always carries risks, but the risks are greater for people with epilepsy. Regardless of the antiepileptic drugs (AEDs) taken, the risk of prescribing anticoagulants chronically to epilepsy patients is increased because of the danger of falling during a seizure. A patient who falls and suffers head trauma while taking anticoagulants has a greater likelihood of intracranial bleeding.
Patients using heparin should be monitored for thrombocytopenia. AEDs that can cause thrombocytopenia or platelet dysfunction should not be considered as a first choice for such patients. If the patient is already taking such an AED, the platelets should be monitored even more frequently.
AEDs that induce hepatic enzymes enhance the metabolism of warfarin and reduce its efficacy. If the dosage of warfarin is increased to adjust for this effect and the patient does not take all the prescribed doses of the AED, then the risk of bleeding can increase. AEDs with the greatest enzyme-inducing effect are:
Mild inducers include lamotrigine, oxcarbazepine, tiagabine, and topiramate.
AEDs that inhibit hepatic metabolism can theoretically increase the risk of bleeding. These AEDs are:
In an epilepsy patient who also has an underlying vascular disease, the risks of falls and drug interactions are increased. Some cardiac patients take a combination of aspirin and warfarin, and many are taking daily aspirin. Aspirin can raise levels of free valproic acid and phenytoin, owing to displacement from proteins. The likelihood of toxicity from these AEDs is then increased.
Reviewed and revised April 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.